Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Houston/Galveston, TX

June 23, 2004Chambers County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 9:32 PM CDT for Chambers County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 9:32 PM CDT (02:32 UTC)
Expired
Jun 23, 2004, 11:30 PM CDT
In force
118 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Chambers County, TX

The radar

The Houston radar (KHGX), 51 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 240233
FFWHOU
TXC071-240430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
932 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHAMBERS COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 PM CDT

* AT 927 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET    
  FLOODING IN THE CITY OF MONT BELLVIEU...AND RADAR SHOWS            
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE NORTHWESTERN    
  PART OF THE COUNTY. RAINFALL RATES ARE LIKELY TO BE FROM 1 TO 2    
  INCHES PER HOUR.

* FLOODING IS EXPECTED IN OR NEAR...
  ANAHUAC...MONT BELVIEU

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH
AND SPEED OF FLASH FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2987 9441 2959 9448 2959 9472 2973 9474
          2976 9492 2984 9494

$$
1 follow-up statement
000 
WGUS74 KHGX 240359
FFSHOU
TXC071-240500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1055 PM CDT WED JUN 23 2004

...THE FLASH FLOOD WARNING FOR CHAMBERS COUNTY HAS BEEN CANCELLED...

THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 1130 PM HAS BEEN 
CANCELLED. THE HEAVY RAINS THAT PROMPTED THE WARNING HAVE DECREASED 
OVER THE PAST HOUR. LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER 
THE CENTRAL AND EASTERN PARTS OF THE COUNTY...BUT THIS ACTIVITY IS 
NOT EXPECTED TO CREATE ADDITIONAL FLOODING.

A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 6 
AM CDT THURSDAY.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2987 9441 2960 9444 2958 9474 2977 9471
          2978 9487 2988 9495

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 8:45 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 23, 8:45 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
845 PM CDT WED JUN 23 2004

.DISCUSSION...
RAINFALL BEGINNING TO TAPER OFF SLIGHTLY ACROSS THE AREA.
CURRENTLY...THE HEAVIEST STORMS WERE LOCATED ACROSS EASTERN
HARRIS...SOUTHEASTERN MONTGOMERY...AND NORTHWESTERN CHAMBERS
COUNTIES. WHARTON COUNTY WAS THE HARDEST HIT TODAY. SEVERAL HOMES
HAVE BEEN FLOODED IN THE CITY OF WHARTON...AND WITH ADDITIONAL RAINS
ON THE WAY...MORE FLOODING IS LIKELY. AM INCLINED NOT TO MESS WITH
THE CURRENT ZONES SINCE IT WOULD LIKELY DO MORE HARM THAN GOOD.
THEREFORE...WILL LET THE CURRENT PACKAGE STAND AND NO UPDATE WILL BE
ISSUED TONIGHT. 46/42

&&

.PREV DISCUSSION...
KHGX RADAR BEGINNING TO GET MORE ACTIVE AS A CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER THE SW
ZONES AND IS SLOWLY ADVANCING N/NE. THERE IS SOME ACTIVITY
ALONG THE QUASI-STATIONARY FRONT POSITIONED JUST NW OF THE
AREA AS WELL. A COUNTER CLOCKWISE SPIN IS VERY APPARENT ON VIS
SAT LOOP...CENTERED JUST SW OF THE AREA AND SHOWS THE LOCATION
OF THE MID-LEVEL LOW WHICH IS AIDING THE ABOVE MENTIONED
CONVECTION. AS HEATING CONTINUES AND THE ATMOSPHERE CONTINUES
TO RECOVER FROM THE EARLY MORNING RAIN...WE SHOULD BE IN FOR
INCREASING SHWR/TSTM COVERAGE THE REMAINDER OF THE AFT AND INTO
THE EVE HOURS.

THE MAIN FORECAST ISSUE CONTINUES TO BE THE HEAVY RAIN/FLOOD
THREAT ACROSS THE AREA. 12Z MODELS ARE IN GOOD AGREEMENT
CONCERNING HIGH POPS AND HIGHEST QPF OVER SE TX THIS AFTERNOON
AND TONIGHT. AM CONCERNED THAT THE FLOOD THREAT WILL EXTEND
INTO THE NW ZONES BASED ON THE NORTHWARD EXTENT OF THE VERY
HIGH PW AIR AND MODEL FORECAST OF WEAK LOW PRESSURE FORMING
OVER THE CENTRAL ZONES TONIGHT. ALL OF THE CWA IS SOUTH OF
THE WEAK FRONT AND THEREFORE SUBJECT TO THE THREAT OF HEAVY
RAINFALL TONIGHT. STILL THINK THAT THE MOST LIKELY AREA TO
EXPERIENCE HEAVY RAINFALL AND THE HIGHEST AMOUNTS IS ALONG AND
SOUTHEAST OF A COLUMBUS TO CONROE TO LIVINGSTON LINE. SET-UP
IS NOT EXACTLY THE SAME AS YESTERDAY EVE AS THERE IS NO
WELL-DEFINED OUTFLOW BOUNDARY ALONG THE COAST TO PROVIDE
CONVERGENCE ALONG A COASTAL TROF. AVG AMOUNTS OF 1 TO 3
INCHES FOR THIS AFT AND THROUGH THE OVERNIGHT HOURS IS WHAT
IS EXPECTED...WITH ISOLATED AMOUNTS OF 5 TO 8 INCHES POSSIBLE.

AM UNSURE IF THE FLOOD THREAT WILL EXTEND MUCH INTO THU MORN.
WILL LET SUBSEQUENT SHIFTS MAKE THE DECISION ON WHETHER TO
EXTEND THE WATCH THROUGH THURSDAY BASED ON CONVECTIVE TRENDS
TONIGHT. WILL MAINTAIN GOOD CHCS FOR RAIN ON FRI AND SAT AS
THE AREA WILL BE PLENTY MOIST AND UNSTABLE WITH ANOTHER
SIGNIFICANT DISTURBANCE POSITIONED WEST OF THE AREA.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 11Z THURSDAY.
SCEC 20 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 88 73 88 72/ 70 50 30 50
HOUSTON(IAH)          72 85 73 87 73/ 90 60 30 50
GALVESTON (GLS)       74 84 76 86 77/ 90 70 40 50
&&

33/41
Hazardous weather outlook, Jun 23, 3:45 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT WED JUN 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT WED JUN 23 2004

...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
THROUGH TONIGHT...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT...

.DAY ONE...TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE
...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.

OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.

THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3
INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES
POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...
THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS.

CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE
TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING
IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING
NORTHEAST ACROSS SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Local storm report, Jun 23, 7:23 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            SANTA FE                29.38N 95.10W
06/23/2004                   GALVESTON          TX   LAW ENFORCEMENT

            FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
            FLOODING.

0115 AM     FLOOD            SWEENY                  29.05N 95.70W
06/23/2004                   BRAZORIA           TX   LAW ENFORCEMENT

            ROADS FLOODED IN AND AROUND TOWN OF SWEENY.

0115 AM     FLOOD            2 S LA WARD             28.82N 96.47W
06/23/2004                   JACKSON            TX   LAW ENFORCEMENT

            FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.

0115 AM     FLOOD            SE BAY CITY             28.98N 95.96W
06/23/2004                   MATAGORDA          TX   LAW ENFORCEMENT

            FLOODED ROADS IN SOUTHEASTERN BAY CITY.

0219 PM     FUNNEL CLOUD     8 SSW EL CAMPO          29.09N 96.33W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
            DANEVANG.

0222 PM     FUNNEL CLOUD     NW DANEVANG             29.06N 96.21W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

0300 PM     TSTM WND DMG     2 NNW DANEVANG          29.08N 96.22W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            3 HOMES WITH ROOF DAMAGE OFF OF COUNTY ROAD 424 AND HWY
            71.

0305 PM     FUNNEL CLOUD     3 S WHARTON             29.27N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.

0305 PM     TSTM WND DMG     4 NNW DANEVANG          29.11N 96.23W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            ROOF DAMAGE TO HOMES. DAMAGE TO TRAILER HOMES AT FM 324
            AND FM 2674.

0415 PM     FLOOD            WHARTON                 29.32N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
            WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.

0430 PM     FUNNEL CLOUD     5 SSE WHARTON           29.25N 96.07W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.

0458 PM     TSTM WND DMG     BOLING-IAGO             29.26N 95.95W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
            DOWN.

0553 PM     FUNNEL CLOUD     3 NE POINT BLANK        30.78N 95.18W
06/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
            JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.

0555 PM     WATER SPOUT      ONALASKA                30.81N 95.11W
06/23/2004                   POLK               TX   LAW ENFORCEMENT

            SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
            LIVINGSTON.

&&

PB
Local storm report, Jun 23, 9:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            SANTA FE                29.38N 95.10W
06/23/2004                   GALVESTON          TX   LAW ENFORCEMENT

            FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
            FLOODING.

0115 AM     FLOOD            SWEENY                  29.05N 95.70W
06/23/2004                   BRAZORIA           TX   LAW ENFORCEMENT

            ROADS FLOODED IN AND AROUND TOWN OF SWEENY.

0115 AM     FLOOD            2 S LA WARD             28.82N 96.47W
06/23/2004                   JACKSON            TX   LAW ENFORCEMENT

            FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.

0115 AM     FLOOD            SE BAY CITY             28.98N 95.96W
06/23/2004                   MATAGORDA          TX   LAW ENFORCEMENT

            FLOODED ROADS IN SOUTHEASTERN BAY CITY.

0219 PM     FUNNEL CLOUD     8 SSW EL CAMPO          29.09N 96.33W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
            DANEVANG.

0222 PM     FUNNEL CLOUD     NW DANEVANG             29.06N 96.21W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

0300 PM     TORNADO          2 NNW DANEVANG          29.06N 96.21W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
            TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
            CR 324, WEST OF HWY 71.

0305 PM     FUNNEL CLOUD     3 S WHARTON             29.27N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.

0415 PM     FLOOD            WHARTON                 29.32N 96.10W
06/23/2004                   WHARTON            TX   LAW ENFORCEMENT

            NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
            WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.

0430 PM     FUNNEL CLOUD     5 SSE WHARTON           29.25N 96.07W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.

0458 PM     TSTM WND DMG     BOLING-IAGO             29.26N 95.95W
06/23/2004                   WHARTON            TX   EMERGENCY MNGR

            MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
            DOWN.

0553 PM     FUNNEL CLOUD     3 NE POINT BLANK        30.78N 95.18W
06/23/2004                   SAN JACINTO        TX   LAW ENFORCEMENT

            REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
            JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.

0555 PM     WATER SPOUT      ONALASKA                30.81N 95.11W
06/23/2004                   POLK               TX   LAW ENFORCEMENT

            SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
            LIVINGSTON.

&&

PB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:21 AM CDTFlash Flood WarningHGXChambers114 min
Jun 24, 3:15 AM CDTFlash Flood WarningHGXAustin3 hr
Jun 24, 3:55 AM CDTFlash Flood WarningHGXWharton3 hr
Jun 24, 6:25 AM CDTFlash Flood WarningHGXAustin, Wharton3 hr
Jun 24, 7:01 AM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 24, 7:59 AM CDTSpecial Marine WarningHGX91 min
Jun 24, 8:54 AM CDTFlash Flood WarningHGXGalveston2 hr
Jun 24, 9:19 AM CDTFlash Flood WarningHGXMatagorda116 min
Jun 24, 10:34 AM CDTSpecial Marine WarningHGX86 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.